Firefighter Overdoses While Driving A Patient Who Overdosed To The Hospital

A second medic took control of the ambulance after giving the firefighter two doses of Narcan.

Fairfield, Ohio - A Fairborn firefighter-paramedic suffered a suspected overdose while driving a patient to the hospital also suspected of an overdose, prompting fears that the rescue worker had somehow been exposed to opioids.

NOTE: "Overdose" is the official term for excessive ingestion of a drug, and does not mean it was intentional.

The firefighter-paramedic had to be given two doses of Narcan, the brand name drug used to block the effects of opioids.

The firefighter-paramedic, whose name was not disclosed, was driving Nov. 9 and started showing symptoms of an overdose, according to the Dayton Daily News.

The firefighter-paramedic told the other medic in the ambulance that he was feeling sick and was shaky and sweaty, according to ABC 22 Now. When the ambulance pulled over, he went to the back and at that point was given the two doses of Narcan.

The firefighter-paramedic and a 49-year-old patient were transported to the hospital, and have both recovered, officials said.

“He was not feeling right. He was having issues seeing the speedometer controls,” said David Reichert, division chief for Fairborn fire.

“His partner in the back was immediately able to stop the medic in the middle of an intersection.There’s nothing like going to the hospital and seeing one of our guys in the hospital bed who has just been given Narcan to pull him away from dying.”

The Dayton Daily News and ABC 22 Now reported that it appears several other workers at the hospital and emergency works could have also been contaminated. As many as seven emergency workers were told to decontaminate themselves and took showers and removed their clothes.

Evidence from the scene was sent to the crime lab. Authorities were not sure what drug was in the woman’s system or how it affected the other emergency responders.

"We have a dangerous job, we all know that," Chief Reichert said. "We deal with this stuff every day, but I can tell you that none of our guys and gals think when they come to work that they may die of a drug overdose."

30 minutes away from where I live... shocking.

Very unlikely.
1) "shaky and sweaty" are not symptoms of an opiod exposure
2) It's an "exposure," not an "overdose"
3) Even if it was an exposure, the chances of it being so large as to require 2 doses of narcan are quite remote.
4) "7 workers contaminated" yet all of the various drug handlers, dealers, etc. are fine?

We have to stop the hype. Yes, opiods are a problem. But in their usual form aren't absorbed through the skin, aren't volatile, don't require decon, etc.
The symptoms aren't going to be "shaky and sweaty" but analgesia (reduced pain, if there was to begin with) and euphoria. At higher doses, sleepiness and then, eventually, respiratory depression.

You know what is shaky and sweaty (among other things)? Opiate withdraw... so what was the fire fighter doing on his off time?

I feel like you guys should all educate yourselves and look up fentanyl. Especially snb23.

1

Iamkinator I had to respond as well, rather than conjecture people need to learn about the substances they may encounter on the job and how lethal they really are. Anyone involved in emergency services as a first responder, LEO’s EMT/Paramedics/Firefighters (the latter should be fairly versed in opiate OD’s compared to most other first responders), need to know that Fentanyl and all its analogues are extremely dangerous and can be absorbed transdermally, meaning through the skin, as well as inhaled very easily if not handled extremely carefully when encountered, typically initially as an unknown white powder substance, prior to field testing. It takes grains of fentanyl or one of its analogues to cause overdoses compared to grams of typical street and/or pharmaceutical drugs for the same results. Look up the equivalent dosages for heroin, fentanyl, carfentanil, sufentanyl and the myriad other fentanyl analogues and see just how extremely dangerous they are in minute, microgram, dosages and their routes of administration. Patients can have residual drugs on their noses and after Narcan is administered the patient can inadvertently breathe them into the rescuers face leading to an acute overdose. Symptoms of an acute overdose of fentanyl can include nausea, muscle pain and/or cramps, nervousness, shakiness, rhythmic movement of the muscles, muscle tremors, trouble concentrating, changes in vision and sweating although the latter are less common but not uncommon. snb23 and JPINFV Before you call into question the truthfulness of the story told by the medic and his integrity, implying he is potentially abusing drugs on his off time, you should educate yourself about what you are giving your opinion on rather than making a statement based in fact. https://www.drugs.com/amp/sfx/fentanyl-side-effects.html

Fentanyl Side Effects
false